Hail, Reeves
- When
- June 10, 5:03 PM CST to 5:08 PM CST
- Where
- Reeves County, 1.5 mi NNW of Angeles
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.940, -103.990
A spotter reported dime to quarter size hail.
A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 1:44 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT Mon Jun 10 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 216 PM CDT Mon Jun 10 2024 Visible satellite shows low clouds hanging around much of the Permian Basin while a cold front is hung up just north of the Trans Pecos, limiting warming this afternoon with highs only reaching the 80s for those north of I-10. Widespread storms Sunday evening left abundant boundaries lingering across the region, and these may play a part in storm initiation this afternoon. The main difference between yesterday and today will be a shortwave trough over New Mexico, slowly propagating eastward this afternoon and model soundings show ample shear across the northern CWA, pointing to storms becoming more organized and potentially severe. Newest model runs keep the shortwave over New Mexico later, which will offset timing for storms today, pushing initiation into mid/late afternoon. Current CAMS develop storms off the Caprock, which will move into the Permian Basin this evening and possibly become severe as they approach the I-20 corridor around sunset. While this is supported meteorologically, the aforementioned lingering boundaries may throw a wrench in the forecast with additional storms popping up unexpectedly. The main threat for storms today will be large hail and strong winds. As things quiet down tonight, ample moisture hanging around may once again support low clouds developing in the Midland/Odessa metro and areas further east. These clouds should begin to clear out once the sun rises, and as the aforementioned shortwave moves up into the Red River Valley, warmer air will start pushing in across the southwest with strong upper level ridging over New Mexico. With this, highs may reach the upper 90s/low 100s Tuesday afternoon for those west of the Trans Pecos, and temps will be pushing 110+ along the Rio Grande. Slightly cooler temps will persist across the eastern Permian Basin where cloud cover will continue as the shortwave slowly moves northeastward, and highs may not break above the 80s. This system may once again develop a few storms in the afternoon, but chances look much better for areas further east of here. Still, have maintained at least chance POPs for the eastern Permian Basin through Tuesday evening. Similar to today, sounding instability & shear values support severe weather in anything that develops. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 216 PM CDT Mon Jun 10 2024 An upper level high will steadily build over New Mexico this week. Increasing subsidence associated with the high will cause temperatures to creep upwards through Friday though remaining fairly close to climatological norms. The factor keeping temps from getting too high is southeast winds from off the Gulf of Mexico advecting in a more temperate airmass at the surface and partially offsetting subsident warming. In the past several years we have seen southeast winds at the surface result in very hot temperatures but they were recirculating air from East Texas, through the Hill Country and into West Texas. This week the fetch will be much longer from the southeast and better able to tap into the modified Gulf air. The upper high also ends rain chances through Thursday. An upper low off southern California moves inland Friday and erodes the high over the weekend. This will increase rain chances west of the Pecos River Friday and Saturday and again give those locations that have missed out on much rainfall another chance for some relief. Westerly flow then develops in the mid and upper levels as the low moves into the Central Plains advecting in warmer air aloft from the west. Warm air aloft stabilizes the atmosphere so any rain chances end early next week. There is some disagreement as to temperatures over the weekend and early next week. There isn't much of a discrepancy, but current MOS guidance may be giving the warmer air aloft too much of an effect on surface temperatures since surface flow will remain southeasterly from the Gulf. As long as the Gulf stays open that should provide at least a small moderating effect, even if only a couple of degrees. Either way, it is June and it will be hot. Hennig && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Mon Jun 10 2024 Winds generally out of the N/NE behind a stalled cold front, with low clouds impacting the northern terminals. As clouds clear this afternoon, TS will develop with most sites having VCTS through this evening. Current impacts look low with only a small area expecting to see storms, but will monitor and update as needed. Storms should move out region-wide by 05z, with possible low CIGs redeveloping Tuesday morning for KMAF. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 89 67 92 / 60 40 20 0 Carlsbad 66 97 70 99 / 20 10 0 0 Dryden 71 98 73 97 / 20 20 0 0 Fort Stockton 69 99 71 98 / 30 20 0 10 Guadalupe Pass 65 91 67 93 / 20 10 0 10 Hobbs 62 92 64 94 / 40 10 0 0 Marfa 58 95 61 95 / 20 20 0 20 Midland Intl Airport 66 91 68 92 / 50 20 10 0 Odessa 67 92 69 93 / 50 10 10 0 Wink 69 98 72 99 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...88
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Mon Jun 10 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Mon Jun 10 2024 /115 PM MDT Mon Jun 10 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a marginal to slight risk for severe thunderstorms in the Permian Basin and Trans Pecos this afternoon and evening. Large hail and damaging winds are the main concerns. Lightning fire starts are also a concern, especially for the western high terrain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low risk for severe thunderstorms across eastern portions of the area Tuesday afternoon. Large hail and damaging winds will again be the main threats. Diurnally driven storms from heating of elevated terrain will pose the risk of fire starts each afternoon. Hazardous heat is possible Wednesday through next Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM MDT Mon Jun 10 2024
NMZ027-028-102115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
231 PM MDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL EDDY COUNTY THROUGH
315 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Lincoln National Forest, or 18 miles southwest of
Hope, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seven Rivers Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 10484 3268 10437 3222 10458 3241 10485
TIME...MOT...LOC 2030Z 291DEG 21KT 3257 10486
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Mon Jun 10 2024
TXZ277>279-102130-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
344 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER COUNTY
THROUGH 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Marathon, or 14 miles east of Alpine, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3020 10342 3033 10355 3054 10335 3020 10309
TIME...MOT...LOC 2044Z 224DEG 10KT 3030 10342
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Jun 10 2024
NMZ028-TXZ273-274-102245-
Eddy County Plains NM-Eastern Culberson County TX-
Reeves County Plains TX-
502 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDDY...
NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND WESTERN LOVING
COUNTIES THROUGH 545 PM CDT/445 PM MDT/...
At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Whites City, or 24 miles south of
Carlsbad, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orla, Whites City, Red Bluff Reservoir, Carlsbad Caverns National
Park, and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 10452 3221 10435 3189 10388 3186 10388
3187 10386 3184 10382 3182 10381 3167 10406
TIME...MOT...LOC 2202Z 300DEG 21KT 3206 10434
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
512 PM CDT Mon Jun 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 5 NE Whites City 32.22N 104.31W
06/10/2024 M1.00 Inch Eddy NM Trained Spotter
Spotter shared photo of 1/2 inch to 1 inch
hail covering the ground. Time estimated
from radar.
&&Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Mon Jun 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail 7 ENE Whites City 32.21N 104.26W
06/10/2024 M1.50 Inch Eddy NM Trained Spotter
Spotter measured ping pong ball size hail.
Time estimated from radar.
&&Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Mon Jun 10 2024
NMZ033-TXZ045-102330-
Central Lea County NM-Gaines TX-
550 PM CDT Mon Jun 10 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES THROUGH 630 PM CDT/530 PM MDT/...
At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles northeast of Hobbs, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hobbs, Seminole, Gaines County Airport, Knowles, Paynes Corner,
Higginbotham, and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10261 3261 10260 3267 10318 3296 10315
TIME...MOT...LOC 2249Z 266DEG 24KT 3283 10307
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 170 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
8 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A spotter reported dime to quarter size hail.
Multiple observers reported a brief cone tornado to the northeast of Loop. The tornado only lasted two to three minutes over open fields. The tornado likely dissipated near US Highway 83. No damage was reported and this tornado is rated EF-Unknown. Path is estimated from reports and radar data.
A video shared to broadcast media showed a brief tornado over an open field west of Lamesa. The tornado did not cause any damage and is rated EF-Unknown. The path is estimated from this report and radar data.
This report was received from mPing.
Received a report of broken windows due to hail and wind. Hail was estimated to have been around golf ball size. Property damage cost is an estimation.
Report received from mPing.
This report was received from mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196200, 1196201, 1196202, 1196204, 1196207, 1196217, 1196210, 1196212, 1196213, 1196214, 1196215.